Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2021, 5:01 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 5:01 PM MDT (23:01 UTC)
- Expired
- May 23, 2021, 5:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:06 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WUUS53 KGLD 232301
SVRGLD
COC017-063-232330-
/O.NEW.KGLD.SV.W.0058.210523T2301Z-210523T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
501 PM MDT Sun May 23 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in east central Colorado...
Western Kit Carson County in east central Colorado...
* Until 530 PM MDT.
* At 500 PM MDT, a severe thunderstorm was located 13 miles northeast
of Boyero, or 17 miles south of Flagler, moving north at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Flagler around 520 PM MDT.
Other locations in the path of this severe thunderstorm include
Seibert.
People attending Flagler School should seek safe shelter immediately!
This includes Interstate 70 in Colorado between mile markers 394 and
411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.
LAT...LON 3909 10316 3955 10299 3945 10266 3893 10299
3899 10316
TIME...MOT...LOC 2300Z 201DEG 49KT 3904 10307
HAIL...1.00IN
WIND...60MPH
$$
0241 follow-up statement
319
WWUS53 KGLD 232329
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
529 PM MDT Sun May 23 2021
COC017-063-232339-
/O.EXP.KGLD.SV.W.0058.000000T0000Z-210523T2330Z/
Cheyenne CO-Kit Carson CO-
529 PM MDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE AND
WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT
530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.
LAT...LON 3909 10316 3955 10299 3945 10266 3893 10299
3899 10316
TIME...MOT...LOC 2329Z 201DEG 49KT 3938 10290
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:10 PM MDT, 51 minutes earlier.
Area forecast discussion, May 23, 4:10 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 410 PM MDT Sun May 23 2021 .UPDATE... Issued at 357 PM MDT Sun May 23 2021 Given the slower eastward trend with the storm activity, have slowed down the eastward spread of the rainfall chances tonight. Once these storms send out an outflow boundary, the forecast may be too slow. Later in the evening toward midnight, looks like the nose of the LLJ will be over the southeast part of the forecast area. This may cause the storm activity to slow down its eastward progression, causing the corridor of storm activity to pivot to the southeast some as the entire line moves east. As the storm activity moves east, the question becomes how quickly will the activity transition from lone cells to a line. Best guess is the storm activity should be more of a line by the time activity moves out of Colorado. Once the storm activity becomes more of a line, the tornado threat doesn't necessarily go away. 0-3 KM shear is orientated in a favorable direction to support QLCS tornadoes. If these do form they will be brief. The large hail threat should go down as the storms merge due to beneficial competition. If large hail occurs it will be on the lower end of the spectrum. Main threat will be wind as these storms group together. && .SHORT TERM...(This evening through Monday) Issued at 115 PM MDT Sun May 23 2021 Impulse embedded in the southwest flow aloft has initiated thunderstorms in central Colorado early this afternoon. Visible satellite shows a couple of linear bands of cumulus across eastern Colorado, where thunderstorms will continue to initiate. Environment is moderately to strongly unstable, up to 3000 j/kg in western part of the forecast area, and strongly sheared, with effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts. Latest CAMs show discrete supercells developing in far western areas by 21-22z, then progressing eastward through early evening into northwest Kansas and southwest Nebraska. Biggest questions will be southern extent of thunderstorm development, and then eastern extent of supercell threat this evening before storms cluster. It is possible discrete cells will persist as late as 03-04z and a column or two of counties east of tornado watch 196, in which case a local extension may be necessary. Storms will begin to weaken after 06z as they continue into eastern forecast area. Patchy fog will develop towards 12z across the area and persist for a few hours into Monday morning. On Monday, cold front will stall across southeastern forecast area and then begin to retreat as a warm front Monday afternoon. Thunderstorms expected to initiate along the front by 21z and continue into the evening hours. Some question on how far west front will retreat, with some models suggesting all the way to the Colorado line, others near Highway 25. So did expand POPs a bit westward to account for possibility of further west location. Thunderstorm environment will be moderately unstable, up to 2500 j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly lower than today, but still sufficient for a few organized updrafts capable of producing large hail and damaging winds. Given the presence of a frontal boundary, tornadoes cannot be ruled out either. Storms will move northeast through the evening hours with a continued threat of wind, hail, and localized flash flooding due to heavy rainfall. .LONG TERM...(Monday night through Sunday) Issued at 134 PM MDT Sun May 23 2021 Reasonable consensus that pattern will shift from being dominated by persistent trough to the west to short wave ridging by Tuesday afternoon. Flow aloft will remain somewhat active through the rest of the week as another shortwave trough moves across the northern Plains forcing a cold front across the CWA. Prior to this frontal passage overnight Wednesday, backed surface flow along weak warm front will maximize shear profiles along it. There is considerable uncertainty with respect to how strong the cap will be in this area, but if atmosphere does destabilize, strongly curved hodographs would be very supportive of supercells/severe weather. Will have to watch how capping inversion is expected to evolve as Wednesday approaches. Overall quieter weather expected for Thursday through Saturday as another period of shortwave ridging will bring warmer and generally quieter weather through much of the weekend. However next cold front/flattening of ridge expected by Sunday, which would bring an end to the generally drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1126 AM MDT Sun May 23 2021 Occasional MVFR ceilings are being observed early this afternoon across the area, but with surface heating expecting mainly VFR through this afternoon at both KGLD and KMCK. Severe thunderstorms are expected to develop in northeast Colorado this afternoon and then move across northwest Kansas and southwest Nebraska this evening. Best chances for a thunderstorm will be 00-04z at KGLD and 03-06z at KMCK. Towards Monday morning, low clouds and areas of fog will develop, possibly resulting in a period of IFR conditions due to low ceilings and visibility reductions. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...JRM AVIATION...024
Hazardous weather outlook, May 23, 4:24 PM MDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 424 PM MDT Sun May 23 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242230- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 424 PM MDT Sun May 23 2021 /524 PM CDT Sun May 23 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Severe thunderstorms are expected to move into East Central Colorado before 6 PM MDT, then continue to progress east. During this time, a few supercells will be possible, capable of producing hail up to two inches in diameter, damaging wind up 75 MPH, and tornadoes. As storms progress east they will transition into a line. As they do so the risk will transition to mainly damaging winds and up to ping- pong ball size hail. However a brief tornado cannot be ruled. Isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There are Slight and Marginal Risk areas for severe thunderstorms across much of the region Monday afternoon and evening. Threats will include large hail, locally heavy rainfall, damaging winds and even a few isolated tornadoes. For Tuesday and Wednesday, there will be the chance for some strong to severe thunderstorms to occur. For Friday into next weekend, there will be the chance for some strong to severe thunderstorms to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Weather reports by phone or through social media area greatly appreciated. JTL
In the hours before
Local storm report, May 23, 4:19 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
05/23/2021 M52 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
TTSpecial weather statement, May 23, 4:47 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Goodland KS 447 PM MDT Sun May 23 2021 COZ091-092-232300- Kit Carson County CO-Cheyenne County CO- 447 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving north at 60 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kit Carson. A Tornado Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3872 10275 3879 10296 3924 10280 3914 10248 TIME...MOT...LOC 2247Z 201DEG 53KT 3884 10283 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:46 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| May 22, 10:36 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| May 22, 10:43 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 32 min |
| May 23, 4:47 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| May 23, 5:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| May 23, 5:21 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 24 min |
| May 23, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| May 23, 5:40 PM MDT | Special Weather Statement | GLD | Cheyenne | 20 min |
| May 23, 5:49 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| May 23, 5:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| May 23, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 33 min |
| May 23, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.